Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: I. Grattan-Guinness
Title: The search for mathematical roots, 1870-1940: Logics, set theories, and the foundations of mathematics from Cantor through Russell to Gödel
Additional book information: Princeton University Press, Princeton, NJ, 2000, 690 pp., ISBN 0-691-05857-1, $24.95

References [Enhancements On Off] (What's this?)

  • 1. From Kant to Hilbert: a source book in the foundations of mathematics. Vol. I, II, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1996. Compiled, edited and with introductions by William Ewald. MR 1465678
  • 2. José Ferreirós, Labyrinth of thought, Science Networks. Historical Studies, vol. 23, Birkhäuser Verlag, Basel, 1999. A history of set theory and its role in modern mathematics. MR 1726552
  • 3. Michael Hallett, Cantorian set theory and limitation of size, Oxford Logic Guides, vol. 10, The Clarendon Press, Oxford University Press, New York, 1984. MR 765076
  • 4. Hilbert, D. and Ackermann, W., Grundzüge der theoretischen Logik. Springer Verlag, 1928.
  • 5. Paolo Mancosu, From Brouwer to Hilbert, Oxford University Press, New York, 1998. The debate on the foundations of mathematics in the 1920s; With the collaboration of Walter P. van Stigt; Reproduced historical papers translated from the Dutch, French and German. MR 1685779
  • 6. Gregory H. Moore, Zermelo’s axiom of choice, Studies in the History of Mathematics and Physical Sciences, vol. 8, Springer-Verlag, New York, 1982. Its origins, development, and influence. MR 679315
  • 7. Wilfried Sieg, Hilbert’s programs: 1917–1922, Bull. Symbolic Logic 5 (1999), no. 1, 1–44. MR 1681894,

Review Information:

Reviewer: William Ewald
Affiliation: University of Pennsylvania Law School
Journal: Bull. Amer. Math. Soc. 40 (2003), 125-129
Published electronically: October 16, 2002
Review copyright: © Copyright 2002 American Mathematical Society